Alert archive / Florida / Tornado Warnings in 1998

Tornado Warning 56, NWS Jacksonville, FL

September 30, 1998Columbia County, Gilchrist County, Suwannee County, Florida

NWS Jacksonville, FL issued this tornado warning at Sep 30, 1998, 6:59 AM EDT for Columbia County, Gilchrist County, Suwannee County, Florida. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 1998, 6:59 AM EDT (10:59 UTC)
Expired
Sep 30, 1998, 8:15 AM EDT
In force
76 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Columbia County, FL, Gilchrist County, FL, Suwannee County, FL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 30, 5:00 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 11.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 301059 RRA
TORJAX
FLC023-041-121-301215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
659 AM EDT WED SEP 30 1998

* TORNADO WARNING FOR...
  GILCHRIST COUNTY IN NORTHERN FLORIDA
  SOUTHERN SUWANNEE COUNTY IN NORTHERN FLORIDA
  SOUTHERN AND CENTRAL COLUMBIA COUNTY IN NORTHERN FLORIDA

* UNTIL 815 AM EDT

* AT 654 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 20 MILES SOUTH OF BRANDFORD MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
  BRANFORD BY 725 AM EDT
  ICHETUCKNEE SPRINGS STATE PARK BY 735 AM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY
BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT...
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE
THE THREAT OF RISING WATER.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

KUYPER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 30, 3:40 AM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 30, 3:40 AM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 AM EDT WED SEP 30 1998

THE REMNANTS OF GEORGES...GETTING MORE EXTRATROPICAL WITH TIME...
WILL MOVE FROM EXTREME SW GA TO JUST WEST OF TLH AT 12Z...TO JUST
WEST OF JAX BY 00Z. WSR 88D SHOWING BANDS OF SHOWERS AND THUNDERSTORMS
MOVING IN FROM THE GULF ACROSS N FL AND INTO SE GA AND EXPECT THIS
ACTVTY TO MOVE INTO NE FL DURING REMAINDER OF PRE-DAWN HOURS.
BIGGEST THREAT WILL BE FLOODING FROM TRAIN ECHOES...ESP IN N FL INTO
SE GA WHERE 5 INCHES HAS ALREADY BEEN REPORTED IN BAXLEY WITH ANOTHER
2 INCHES LIKLEY. DRIER AIR ENTRAINING BEHIND SYSTEM PLUS STRONG VERTICAL
SHEAR FAVORS THREAT OF TORNADOES NEXT FEW HOURS. AS PER COORD WITH MIA
THE FLOOD WATCH WILL BE CONTINUED AND EXTENDED EAST. WOULD FAVOR THE
SAME FOR SE GA. EXPECT BULK OF PCP THIS AM...TAPERING OFF THIS AFTERNOON.

PRELIM CCF
SSI TB 086/074 086/072 08644
JAX TB 087/073 088/071 08644
GNV TB 0H87/074 088/070 08744

PETERSON

In the hours before

Special weather statement, Sep 30, 5:30 AM EDT, 1 hour 29 minutes before
AMZ435-450-452-454-470-472-474-
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-301130-

NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
530 AM EDT WED SEP 30 1998

...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST GEORGIA... NORTHEAST
FLORIDA AND THE COASTAL WATERS UNTIL 1000 AM EDT...

...A FLOOD WATCH IS IN EFFECT THROUGH TODAY FOR NORTHEAST FLORIDA...

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH TODAY FOR
ALL OF SOUTHEAST GEORGIA...

THE REMAINS OF GEORGES CONTINUES TO MOVE SLOWLY EASTWARD ACROSS
SOUTH GEORGIA. THE STRONG LOW LEVEL FLOW HAS INCREASED THE
POTENTIAL FOR SEVERE THUNDERSTORMS AND TORNADOES ACROSS SOUTHEAST
GEORGIA... NORTHEAST FLORIDA...INCLUDING THE COASTAL WATERS.

PERSONS IN THE WATCH AREA ARE URGED TO MONITOR THE WEATHER AND TO
TAKE ACTION IF WARNINGS ARE ISSUED.

STORM SPOTTERS SHOULD ACTIVATE IN THE WATCH AREA THROUGH 1000
AM.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER
SERVICE WEB SITE ON THE INTERNET AT HTTP://WWW.NWSJAX.NOAA.GOV
(LOWER CASE LETTERS)

JOHNSON
Special weather statement, Sep 30, 5:30 AM EDT, 1 hour 29 minutes before
AMZ435-450-452-454-470-472-474-
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-301130-

NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
530 AM EDT WED SEP 30 1998

...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST GEORGIA... NORTHEAST
FLORIDA AND THE COASTAL WATERS UNTIL 1000 AM EDT...

...A FLOOD WATCH IS IN EFFECT THROUGH TODAY FOR NORTHEAST FLORIDA...

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH TODAY FOR
ALL OF SOUTHEAST GEORGIA...

THE REMAINS OF GEORGES CONTINUES TO MOVE SLOWLY EASTWARD ACROSS
SOUTH GEORGIA. THE STRONG LOW LEVEL FLOW HAS INCREASED THE
POTENTIAL FOR SEVERE THUNDERSTORMS AND TORNADOES ACROSS SOUTHEAST
GEORGIA... NORTHEAST FLORIDA...INCLUDING THE COASTAL WATERS.

PERSONS IN THE WATCH AREA ARE URGED TO MONITOR THE WEATHER AND TO
TAKE ACTION IF WARNINGS ARE ISSUED.

STORM SPOTTERS SHOULD ACTIVATE IN THE WATCH AREA THROUGH 1000
AM.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER
SERVICE WEB SITE ON THE INTERNET AT HTTP://WWW.NWSJAX.NOAA.GOV
(LOWER CASE LETTERS)

JOHNSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 12:52 AM EDTTornado WarningJAXSuwannee63 min
Sep 30, 12:57 AM EDTTornado WarningJAXHamilton63 min
Sep 30, 1:53 AM EDTTornado WarningJAXSuwannee77 min
Sep 30, 3:09 AM EDTTornado WarningJAXSuwannee81 min
Sep 30, 3:37 AM EDTFlash Flood WarningJAXHamilton, Suwannee6 hr
Sep 30, 4:10 AM EDTTornado WarningJAXColumbia, Hamilton75 min
Sep 30, 5:17 AM EDTTornado WarningJAXSuwannee63 min
Sep 30, 5:23 AM EDTTornado WarningJAXColumbia, Hamilton77 min
Sep 30, 8:43 AM EDTSevere Thunderstorm WarningJAXAlachua32 min
Sep 30, 9:53 AM EDTSevere Thunderstorm WarningJAXHamilton, Suwannee52 min
Sep 30, 12:16 PM EDTFlash Flood WarningJAXSuwannee6 hr
Sep 30, 1:37 PM EDTSevere Thunderstorm WarningJAXAlachua63 min
Sep 30, 1:39 PM EDTTornado WarningJAXAlachua66 min
Sep 30, 2:14 PM EDTTornado WarningJAXBradford46 min

Nearby

Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.